Alert archive / California / Special Marine Warnings in 2021

Special Marine Warning 1, NWS Eureka, CA

January 26, 2021

NWS Eureka, CA issued this special marine warning at Jan 26, 2021, 1:37 PM PST. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 26, 2021, 1:37 PM PST (21:37 UTC)
Expired
Jan 26, 2021, 3:00 PM PST
In force
83 min
Issued by
NWS Eureka, CA
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Eureka (Bunker Hill) radar (KBHX), 79 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2021-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2021-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WHUS56 KEKA 262137
SMWEKA
PZZ450-455-470-475-262300-
/O.NEW.KEKA.MA.W.0001.210126T2137Z-210126T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Eureka CA
137 PM PST Tue Jan 26 2021

The National Weather Service in Eureka California has issued a

* Special Marine Warning for...
  Coastal waters from Pt. St. George to Pt. Arena CA out 60 nm... 

* Until 300 PM PST.

* At 135 PM PST, strong thunderstorms were located along a line
  extending from 54 nm west of Pt. St. George to 55 nm west of Cape
  Mendocino to 89 nm west of Eureka, moving east southeast at 25 knots.

  HAZARD...Wind gusts 45 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves. Isolated waterspouts are possible.

LAT...LON 4121 12423 4045 12441 3975 12512 4004 12572
      4031 12580 4056 12580 4071 12566 4123 12556
      4178 12554 4178 12435
TIME...MOT...LOC 2135Z 293DEG 26KT 4182 12547 4069 12559 4026 12599 

HAIL...0.00IN
WIND...>34KTS

$$

SEC

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special marine warning went out at Jan 26, 5:33 AM PST, 8 hours 4 minutes earlier.

Area forecast discussion, Jan 26, 5:33 AM PST, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
533 AM PST Tue Jan 26 2021

.SYNOPSIS...Late this morning, a significant winter storm will
begin to bring rain, heavy low elevation snow, and strong winds
through Wednesday evening. Additional rain and snow is expected
Thursday into the weekend.

&&

.DISCUSSION...Current water vapor imagery reveals a strong front
moving in over the coastal waters ahead of a deep upper-level
trough. Conditions will deterioate quickly late morning with gusty
southeast winds, periods of heavy rainfall and heavy low
elevation snow. Wind Advisories have been hoisted now to cover
coastal areas for gusts up to 50 mph and higher elevations for
gusts over 60 mph. Confidence remains high for snow levels to
range from 1000 to 1500 from Trinity County into interior Del
Norte and Humboldt, supporting 1-2 feet of snow along much of the
Hwy 299 corridor from Berry Summit eastward to Weaverville. South
of Hwy 36, the bulk of snowfall will near 2000-2500 ft for
southern Humboldt and Trinity and 2500-3000 ft from interior
Mendocino into Lake County. However, there may be brief periods of
some snowfall lower than advertised before snow levels rise a bit
in those zones.

Overnight, activity will be briefly waning after the passing of
an occluded front, before ramping back up as the parent upper-low
rotates closer beginning in the early morning hours. Dynamics
will favor a transition to convective showers at this time with a
steepening lapse rate and weak instability, thus the threat for
small hail will need to be monitored.

The highest PWAT anomalies will sweep through late this afternoon,
but will be highest south of Cape Mendocino where lower elevations
can around 2.5 inches of rain in a six hour period. This area will
need to be monitored for areal flooding issues through Thursday.
Snow elevations will begin to lift later Wednesday. Blocked by a
building ridge to the east, the upper low will lurk offshore while
quickly weakening, keeping it unsettled through Thursday. JJW

Long Term (Friday through Monday)...The ensembles take a break in
the heavier rain on Friday as a transitory ridge moves through
the area. There will likely be some light showers around, but
overall it is expected to the driest day of the week. Friday night
or Saturday models are showing a weak front that moves through
fairly quickly. Snow levels with this system are expected to be
range from 3,000 to 4,000 feet. Once this moves through will
likely be another short break in the precip at some point on
Saturday.

Sunday into Monday the ensembles, especially the GEFS, are starting
to show a weak AR stalling out over the area and lasting for 24 to
30 hours over the area. This system looks looks quite a bit warmer
than the ones we have been seeing with snow levels rising over 4,000
feet. This is still a ways out, but there is the potential for some
main steam river flooding with this system. MKK

&&

.AVIATION...VFR conditions a light winds persist this morning. KUKI
could see some patchy freezing fog this morning, but otherwise VFR
conditions are expected to persist through the mornings. Winds will
start to rapidly increase through the day as a strong frontal
boundary approaches the area. This is expected to bring heavy rain
and strong winds to the airports and much of the area late this
afternoon and evening. This rain will likely bring a period IFR
conditions as it moves through. The winds will strong at the surface
with gusts to over 40KT possible at the coast. Stronger winds are
expected above the surface with over 60KT at 2000 feet. So have
added wind shear to the TAF to highlight this. Behind the front wind
will diminish this evening and rain will become more showery later
this evening. MVFR conditions may linger through the evening. MKK

&&

.MARINE...Southerlies will develop early today and rapidly increase
over the coastal waters by late this morning. A Storm Warning is in
place for the northern outer waters starting at 17Z, with Gale
Warnings also starting at 17Z in place over the rest of the zones.
There will be a brief lull late this evening and into tonight, but
southerlies will quickly ramp up again Wednesday morning. Mostly
fresh to strong breezes are expected with this second burst and will
weaken as we head into the overnight period on Wednesday.
Northerlies will develop on Thursday, but this will be shortlived,
as southerlies redevelop ahead of the next system approaching the
area later on Friday. Models are then keeping winds elevated over
the waters, mostly in the moderate to fresh breeze range through
at least the weekend.

Short-period seas will quickly develop throughout the coastal waters
in response to the rapid increase of the winds later this morning. A
west to northwest swell will peak this morning at 14 to 15 feet
around 15 seconds and then start to decay starting around midday. An
additional westerly swell is set to replace the decaying swell on
Wednesday. This second swell will peak around 17 to 18 feet at 16
seconds Wednesday evening. Guidance then shows yet another westerly
swell moving through the waters overnight on Friday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 1 PM this afternoon to 7 PM PST this evening
     for CAZ109-110-112-113.

     Winter Storm Warning from 2 PM this afternoon to noon PST
     Wednesday for CAZ102-104>108-110-111-113>115.

     Wind Advisory from 10 AM this morning to 7 PM PST this evening
     for CAZ101>106.

     Wind Advisory from 6 PM this evening to midnight PST tonight for
     CAZ111-115.

NORTHWEST CALIFORNIA COASTAL WATERS...Wind Advisory from 10 AM this morning to 7 PM PST this evening
     for PZZ410-415.

     Small Craft Advisory until 9 AM PST this morning for PZZ450-455-
     470-475.

     Gale Warning from 9 AM this morning to 7 PM PST this evening for
     PZZ450.

     Storm Warning from 9 AM this morning to 7 PM PST this evening
     for PZZ470.

     Gale Warning from 9 AM this morning to 9 PM PST this evening for
     PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jan 26, 5:46 AM PST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
546 AM PST Tue Jan 26 2021

CAZ102-105-106-271400-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
546 AM PST Tue Jan 26 2021

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PST THIS
EVENING...
...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO NOON
PST WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.
A Winter Storm Warning is currently in effect.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Winter Storm Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ112-271400-
Southwestern Mendocino Interior-
546 AM PST Tue Jan 26 2021

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM PST THIS
EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.

Periods of heavy rain and expected this afternoon tonight. Rainfall
amounts to 1 to 3 inches are possible during this time. This may
cause minor flooding of small streams and in areas of poor drainage.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional rain of up to an inch is possible, this may cause
additional minor flooding of small streams and in areas of poor
drainage.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-113-271400-
Northwestern Mendocino Interior-Southeastern Mendocino Interior-
546 AM PST Tue Jan 26 2021

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM PST THIS
EVENING...
...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO NOON
PST WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.
A Winter Storm Warning is currently in effect.

Periods of heavy rain and expected this afternoon and tonight.
Rainfall amounts to 2 to 3 inches are possible during this time. This
may cause minor flooding of small streams and in areas of poor
drainage.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Winter Storm Warning is currently in effect.

Additional rain of up to an inch is possible, this may cause minor
flooding of small streams and in areas of poor drainage.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ111-115-271400-
Northeastern Mendocino Interior-Southern Lake County-
546 AM PST Tue Jan 26 2021

...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO NOON
PST WEDNESDAY...
...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT PST
TONIGHT...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Storm Warning is currently in effect.
A Wind Advisory is currently in effect.

Periods of heavy rain and expected this afternoon and tonight.
Rainfall amounts to 2 to 3 inches are possible during this time in
southern Lake county. This may cause minor flooding of small streams
and in areas of poor drainage.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Winter Storm Warning is currently in effect.

Additional rain of up to an inch is possible, this may cause minor
flooding of small streams and in areas of poor drainage.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-114-271400-
Northern Trinity-Southern Trinity-Northern Lake County-
546 AM PST Tue Jan 26 2021

...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO NOON
PST WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Storm Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Winter Storm Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-271400-
Coastal Del Norte-Northern Humboldt Coast-
546 AM PST Tue Jan 26 2021

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PST THIS
EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.

Heavy rain may cause ponding of water on roadways and in low-lying
areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-271400-
Southwestern Humboldt-
546 AM PST Tue Jan 26 2021

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PST THIS
EVENING...
...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO NOON
PST WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.
A Winter Storm Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Winter Storm Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-271400-
Mendocino Coast-
546 AM PST Tue Jan 26 2021

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM PST THIS
EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.

Periods of heavy rain and expected this afternoon and tonight.
Rainfall amounts to 2 to 3 inches are possible during this time. This
may cause minor flooding of small streams and in areas of poor
drainage.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional rain of up to an inch is possible, this may cause minor
flooding of small streams and in areas of poor drainage.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 5:24 PM PSTWind AdvisoryEKADel Norte, Humboldt, Mendocino31 hr

Nearby

Special Marine Warnings in California, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.